Understanding hypoglycaemia unawareness

What is ‘hypoglycaemia unawareness’?

Hypoglycaemia Unawareness (HU) is literally a lack of awareness that you are having a ‘hypo’. This is not the same as a lack of awareness of what a hypo actually is.

Also known as ‘Impaired Awareness of Hypoglycaemia’, this state refers to your body no longer sending you early warning signs that your blood glucose level (BGL) is low, or when you are no longer recognising symptoms.

Who is at risk of HU?

HU only occurs in people who are on insulin or a medication from the Sulfonylurea family that carries a hypo risk where you need to take action to resolve it (e.g. Diamicron, Gliclazide, Glyade, Nidem, Amaryl).

HU typically occurs in people who:

  • have had type 1 diabetes for a long time,
  • are managing BGLs very tightly (sitting at the lower end of target range more than upper end),
  • are having frequent hypos,
  • have type 1 or type 2 diabetes and declining cognitive function, where they may are no longer capable of realising they have a low BGL.

What are the risks of HU?

It is quicker and easier to treat a mild hypo rather than a severe one, and HU means you miss acting early to treat a hypo. Instead, you may pass through the early stages of hypoglycaemia without noticing and become severely hypoglycaemic. By this point you are unlikely to be able to treat the hypo yourself but may require assistance from others, or could become unconscious.

Why does HU occur?

There are various reasons. In someone with long-standing type 1 diabetes, there may be a degree of autonomic neuropathy, or abnormal nerve responses, impeding the normal early warning system the body triggers to alert you to a hypo. Or, if BGLs are frequently sitting in the lower end of the target range the body becomes used to this and stops reacting when BGLs drop under 4mmol/L. If you are experiencing frequent episodes of hypoglycaemia this starts to dull the body’s warning system, and the messengers might even get switched off.

Can anything be done to improve HU?

The good news is that it may be possible to restore early warning symptoms. By avoiding low BGLs, the early warning system can be woken up and returned to duty. This would be best addressed with the support of an experienced diabetes management team.

For more information contact the NDSS Helpline on 1300 136 588 and ask to speak with a Credentialed Diabetes Educator.

Me is all about what you need to do for yourself, managing your diabetes and doing what you can.

Join our community of over 45,000 people living with diabetes

ArabicChinese (Simplified)EnglishGreekHindiItalianSpanishVietnamese